These comments are made for the purpose of discussion and should NOT
be used as recommendations for or against therapies or other treatments. An indi
vidual patient is always advised to consult their own physician.
Question: I have a question. I suffer from panic attacks and depression and after a number of tough events, I was put on paxil 20 mg to help combat the depression. Before, when I was depressed, I would have panic attacks in the morning but then literally force myself to go throughout the day and the panic attacks would be forgotten. Since I have been on paxil for the last week or so, the anxiety has grown to encompass all day. I constantly be tense all day, and my mind worries and overwhelms myself. My panic attacks in the morning are not as bad, but I am still very sensitive to the littelest noise. I was wondering is the relation to the tension all day due to a side effect of the paxil. I have recently changed my living situation to get better treatment, and the things which I had to do I do not do anymore, but I feel so lethargic and horrible sometimes I get nervous ans stress about going to the store and stuff. will this go away after the paxil kicks into my system? at present it really is harming my self confidence. This was not as bad when I was not on the paxil.
Answer: Check with your md, you need to add a benzodiazepine type drug.
Question: While taking Paxil and Triphasil 28 (birth-control pill) will the Paxil decrease my chances of getting pregnant? I have three children and do not want any more. Or will Paxil not affect my birth-control pill? Thank you.
Answer: Shouldn't be any change in risk.
Question: My doctor prescribed 20mg of Paxil for depression. I took a first dose at midnight and six hours later got up feeling unsteady with fully dilated eyes, having to concentrate to function, indigestion and no appetite. At 11:00 that night I still had the symptoms and took only 10mg. The next morning added a splitting headache to the scenario and I stopped taking the meds. I don't think my doctor believes me about my symptoms. All the research I have done indicates dilated eyes are a symptom of an overdose. I take no other meds. Is this totally unheard of? Is there another drug that may be better suited? I took Buspar a few years ago for anxiety and it made me very sleepy.
Answer: The headache is a common reason for patients not to be able to take the drug. The dilated eyes are not due to an "overdose" but could be an idiosyncratic reaction for you. Wellbutrin, Effexor and possibly Serzone in that order would be other options. Any of the SSRIs per se are likely to give the headache and a similar reaction.
Question: I'am currently taking Paxil 20mg/day for treatment of panic disorder.I have experienced a side effect where I start to shake and ears pop then my teeth chatter.My doctor has advised me to try 50mg of Zoloft as a replacement.Is this a common effect of Paxil and will Zoloft be any better?
Answer: Not usually from the Paxil. The zoloft is very similar and I doubt there will be much difference, but worth a try. Try Serzone or Effexor. They are sufficiently different in structure to probably avoid the problem.
Question: For the past 2 years I've been on Paxil, I was really depressed, and it really worked. I feel better, happier, etc...but lately I have been botherd by the side effects, specifically the lack of sexual activity. I'm 37 years old, married and feeling good...recently I asked my doctor to quit paxil but she still thinks I need it. I've been reading about a product called Buspar and it seems not to have so many side effects. I would like to know your opinion of both alternatives. I don't feel depressed any more, I have learned to deal with the problems that originally headed me to the doctor to seek help. Thank you very much for your attention.
Answer: Buspar is a medication that is mainly for mild anxiety not depression. However, the combination of buspar and paxil can reduce the sexual side effects. This is due to the ability of buspar to block receptors that paxil interacts with to decrease your sexual libido/drive. The other possibility is taking a drug like Ritalin on the day you wish to have sex. Both are published and both seem to help about 20-30% of the time. Lastly, Paxil is very short lived so skipping a day may help your libido. This raises the possibility of a withdrawal syndrome that most patients would rather avoid. Not every patient has this syndrome, so this would be the last consideration.
Question: I have recently stopped Paxil because of weight gain. I was told there would be no withdrawal effects however, I am falling apart. I've expressed extreme dizziness and numbness in my legs.
Also, am experiencing insomnia and when I am able to fall asleep, nightmares begin immediately. Could these be withdrawn symptoms and if so, what can be done to miminize them?
Answer: Probably and except for taking a smaller dosage of Paxil not a lot except time. Paxil has the shortest half-life of the SSRIs and will usually have the withdrawal syndrome the fastest(after stopping that is). A 1/2 dose every other day will help.
Question: I am currently taking Paxil 30mg once a day and I am interested in becoming pregnant in the next year. Is it safe to become pregnant on Paxil? Is there any higher risk of birth defects or difficulties during pregnancy? Also, is it safe to breastfeed while on Paxil?
Answer: The information on this class of drugs is relatively recent. The initial studies(published in Jama within the last year) don't show any severe problems. But, the drugs are relatively new and there is no data on the children born to mothers on paxil and their neurologic or emotional development. This will take another 15 years to come by. Paxil is a class C pregnancy drug, certainly not the best(A or B) but not horrible. If you can not take it is probably better, but no severe consequences in most patients.
Question: I have had nightmares, disturbing, vivid dreams as long as I can remember. I feel as if I'm in REM sleep all night. I have always felt very groggy and when I get up in the mornings I feel as if I haven't slept at all. I wake up in the night burning up. I've always had uncontrollable mood swings as well. Finally, at the age of 25 I have just recently went to the doctor about this. She put me on Paxil and I felt great except for a very severe case of insomnia. Do SSRI's decrease your melatonin level? If not what would cause the insomnia? Also, is it possible for your body to overproduce melatonin? From what I've read about people who take it for jet lag and insomnia, they experienced vivid dreams and nightmares.
Answer: I don't know about the melatonin, but they commonly produce insomnia-this will persist as long as you are on the medication.
Question: I have been using Paxil (for a mild panic disorder)since July 99. Beginning mid September, I have been trying to go off the meds for two reasons...the panic disorder no longer exists and I have gained 20 pounds. Since the only times I have ever gained weight have been due to pregancies, I am concerned about this excess weight. My dr suggests exercise, but I can't add any more to my already busy schedule. Will I lose this weight when I finally come off the drug?
My other question is about the side effects of withdrawal. I am taking 5 mg every 3 days for the past 2 weeks. By the time the third day comes, I am so dizzy that I can't function. My pharmacist recommended excessive doses of Vitamin C but that hasn't seemed to make a difference. I want to get off this ASAP but my dr doesn't seem to think there are really side effects. Any suggestions?
Answer: I don't know of any way to speed the process other than just to get through it. The weight usually comes off after stopping the meds, slowly as usual with weight loss.
Question: I have taken Prozac and Paxil for depression/mood swings and am currently
on Wellbutrin SR 150mg. I have experienced a very low libido while on these
various antidepressants and would like to know if there is an alternative option
that wouldn't carry this side effect?
Answer: I'd try Serzone or Celexa, they're often much better.
Question: I have been taking Paxil for a severe case of Social Phobia for about 10 days. So far it has only made me sick to my stomach all the time. How long does it take for Paxil to start working for me and will this nausea go away??
Answer: The nausea usually persists, although occasionally gets better. You should be seeing some improvement now-but, three weeks is what we usually give it.
Question: My fiance (21 years old) has been taking Paxil for about 1 year now. It helped his depression for the first six months but has not been effective lately. He suffers from tension headaches and depression runs in his family (grandmother, father, mother, sister). Within the last two weeks or so his moods have been intolerable. He is gets very angry very easy. His sex drive is non-existant. His headaches are back. When he went to the doctor to discuss these problems, the doctor decided to take him off Paxil all together. I felt as though his dosage needed to be increased. He knows he needs this anti-depressant but feels like the doctor knows more than we do. What would you suggest.
Answer: I'd see a psychiatrist who specializes in drug treatment of depression. Lithium along with an antidepressant might be the answer. The younger the depression, the more likely that there is a strong family component that needs some specialized helpl
Back to Drug
InfoNet Home Page.
Back to Doctor FAQ main page.